Please login or register.

Login with username, password and session length
Advanced search  

News:

Not a Forum member? You can still subscribe to our Free Newsletter

twitter facebook instagram blogger

Author Topic: progesterone and irritability  (Read 4225 times)

2cats

  • Member
  • *
  • Posts: 472
progesterone and irritability
« on: January 18, 2012, 12:56:41 PM »

I'm trying to decide whether to restart HRT again (did 3 months last year but stopped as started taking it just as my meltdown occured and so couldn't decide how much was being caused by HRT).
Herbalist has since got rid of my flushes, reduced anxiety and lifted my mood.  What's worse is my joints are so painful and I've still got the headaches (though less so).   Last night I went back through my symptom diary from when I was on HRT and noticed that I became an irritable cow once the patch had progesterone in it.  I'm wondering if this is common? They were Evorel Sequi.
 :)
I don't really want to devote half of every month to being a witch at home........... :(
Logged

Christine662

  • Guest
Re: progesterone and irritability
« Reply #1 on: January 18, 2012, 01:52:15 PM »

Hi

Can I ask what happened at Herbalist, what did they give you etc...did it take long? did you get any side effects.

I tried 2 different HRT, both for 4 months...on the prog part it was awful, but stuck it out as I know its supposed to take a while to settle in....couldnt cope, felt worse than when I started it.

Thanks

Stumpy xx :)
Logged

Taz2

  • Member
  • *
  • Posts: 24842
Re: progesterone and irritability
« Reply #2 on: January 18, 2012, 05:21:18 PM »

I'm really interested in the herbalist comment. Can you tell us what you have been taking as I believe you may be one of the few who have found relief from something other than HRT for the flushes?

As for Evorel - yes it has Norethisterone as the progesterone which can cause normal PMT type symptoms. If you didn't suffer from PMT with your periods then it could come as quite a shock. For me it was just what I had endured (or everyone around me had anyway) for the past almost forty years so it was quite normal but in the end I changed to Femseven which has a kinder progesterone.

Taz x
Logged

2cats

  • Member
  • *
  • Posts: 472
Re: progesterone and irritability
« Reply #3 on: January 18, 2012, 06:11:13 PM »

Unfortunately Taz I suffered intermittently since a teenager with bad PMS.  Some months I was mental and other months nothing!  With any form of forced bleed tho such as bcp and hrt, it comes around so quick ie every 28 days, that most of my life can feel crap!  And as you point out, everyone else who has to suffer us!
So, Taz and Stumpy my herbal potion is as follows:

Black Cohosh from the herbalist definitely stopped the flushes - they were really bad and within a week had halved and within 12 days had disappeared.   :) (Tried reducing amount for 3 weeks and bang! back they came with a vengence.)
Valerian, hops, skullcap, oats have helped my anxiety by calming me down.
Agnus Castus to try and rebalance hormones - not sure if this has done enough yet??
St John's Wort - definitely lifted my mood which had plummeted to the depths of despair with daily crying spells.
I keep a symptom diary so I can see where the improvements have been made. Oh and my tummy/digestive system seems less troubled. Not cured but more normal!
I'm about to phone him this week tho as my joints are really painful now and that is why I'm considering going back on HRT as well as the fact that my irritability is building again (but I haven't had a period for 106 days). 
Thanks for the tip about progesterone Taz.  When I see the dr next I'm going to ask about kinder progesterone.
Hope this helps.   :)
Logged

2cats

  • Member
  • *
  • Posts: 472
Re: progesterone and irritability
« Reply #4 on: January 18, 2012, 06:16:27 PM »

Stumpy - things like the st john's wort and calming herbs start to take effect pretty quickly but become most effective over a longer period ie a few months. 
I've had no side effects that I know of.
Good luck
Logged

Bette

  • Member
  • *
  • Posts: 10358
Re: progesterone and irritability
« Reply #5 on: January 18, 2012, 07:11:48 PM »

Hi catsnat
Have just replied on the other thread!
Bette x
Logged
If you want a thing done well, get a couple of old broads to do it. Bette Davis.

Hurdity

  • Guest
Re: progesterone and irritability
« Reply #6 on: January 18, 2012, 11:22:26 PM »

Yes  I agree - avoid the Evorel with the norethisterone.

I would say it causes abnormal symptoms in many women - much more than normal pmt symptoms ie can causes headaches, anxiety and irriitability all the time it is being taken. eg in my case I got these symptoms at the end of my monthly cycle (prog withdrawal) but normal prog effects during the build up ie some degree of bloating and fatigue. It (norethisterone) is a synthetic progestin and as such may make you feel wretched.

I think we all have to expect some degree of discomfort either during the prog or just after coming off it - because many of us did have these symptoms when younger. What we don't want is for them to be much much worse, or in some cases ( if they were really bad each month) we want them to be much much better.

This seems to be the crucial issue for many women - and one where we often seem to be so very different.

I use Estradot (oestrogen only) and separate prog (Utrogestan) which is a natural prog if you prefer to go down that route.

The headaches are miserable - often women seem to suffer more from these on HRT ( ie the prog and less often on the oestro) but not when off it. Have you seen a doc about the headaches?

Also I know that prescribed HRT doesn't mix with some herbal preparations such as St John's wort so you would need to look into this if re-starting.

Sorry this is a bit garbled - getting late!

Hurdity x  :)
Logged